Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Los Angeles, CA

July 31, 2003Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 31, 2003, 3:39 PM PDT for Santa Barbara County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 3:39 PM PDT (22:39 UTC)
Expired
Jul 31, 2003, 5:15 PM PDT
In force
96 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

The radar

The Los Angeles radar (KVTX), 60 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 312238
FFWLOX
CAC083-010015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
339 PM PDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 515 PM PDT

* AT 335 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG 
THUNDERSTORM PRODUCING VERY HEAVY RAIN ON THE NORTH SLOPES OF THE 
SIERRA MADRE MOUNTAINS ABOUT 5 MILES SOUTHEAST OF CUYAMA. RADAR 
ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN THIS REGION SINCE 
230 PM. THE STORM WAS DRIFTING NORTHWEST ABOUT 10 MPH WITH ANOTHER 
THUNDERSTORM DEVELOPING BEHIND IT.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE CUYAMA AS 
WELL AS STREAMS AND CANYONS FLOWING OUT OF THE SIERRA MADRE 
MOUNTAINS TOWARD HIGHWAY 166.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3487 11946 3475 11944 3481 11969 3496 11970

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:00 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM PDT, 1 hour 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT THU JUL 31 2003

SHORT TERM...

UPPER HIGH HAS NOW SHIFTED EASTWARD INTO UTAH...WHILE UPPER
LOW HAS DEVELOPED OFF THE COAST OF NORTHERN BAJA. THIS HAS
ESTABLISHED MORE OF A SOUTHEASTERLY FLOW ALOFT TODAY.
THETA-E AXIS AND K-INDEX FIELDS SHOW MAXIMUM CONVECTIVE THREAT
JUST TO OUR NORTH ACROSS KERN COUNTY. HOWEVER...STILL FEEL
THERE IS A SIGNIFICANT THREAT OF CONVECTION THIS AFTERNOON
ACROSS THE MOUNTAINS OF SANTA BARBARA...VENTURA...AND LOS
ANGELES COUNTIES...AS WELL AS THE ANTELOPE VALLEY. LATEST
MESO-ETA K-INDEX FIELD INDICATING VALUES OF 37 TO 40 ACROSS
THE ABOVE MENTIONED AREAS THIS AFTERNOON. ALONG...A JET STREAK
COMING FROM NORTHERN BAJA INTO SOUTHERN CALIFORNIA MAY PROVIDE
SOME DYNAMICAL ENHANCEMENT DURING THE NEXT FEW HOURS.

ATMOSPHERE BECOMING QUITE UNSTABLE TODAY OVER INTERIOR SECTIONS
OF CWA...WITH LA COUNTY MOUNTAINS AND ANTELOPE VALLEY SHOWING
A LIFTED INDEX OF -4 ON THE LATEST MSAS ANALYSIS. 18Z EDWARDS
SOUNDING INDICATING VERY UNSTABLE CONDITIONS (LIFTED INDEX OF
-7) BUT RATHER LIMITED MOISTURE (PW OF 1.15 INCHES). WITH LOWER
PW VALUES TODAY AND 20 KNOT STEERING WINDS...DO NOT ANTICIPATE
ANY FLASH FLOODING THREAT TODAY...UNLESS TRAINING OF CELLS
OCCURS. ONLY CONCERN THIS AFTERNOON APPEARS TO BE GUSTY WIND
THREAT IF STORMS DEVELOP OVER THE ANTELOPE VALLEY.

SINCE MID LEVEL FLOW HAS TURNED MORE SOUTHEASTERLY TODAY...THERE
WILL BE A BETTER THREAT OF THUNDERSTORMS SPREADING WESTWARD INTO
THE MOUNTAINS OF SBA AND SE SAN LUIS OBISPO COUNTIES. AT THE SAME
TIME...THERE IS NO LONGER A THREAT OF CONVECTION ALONG THE COAST...
AND ONLY A SLIGHT CHANCE ACROSS THE VALLEYS. BY FRIDAY...THE WEAK
UPPER LOW WILL PUSH NORTHWARD TOWARDS POINT CONCEPTION. THIS WILL
TURN THE UPPER LEVEL FLOW MORE SOUTHERLY...AND BEGIN THE DOWNWARD
TREND OF MOISTURE AND CONVECTIVE THREAT OVER THE CWA. WITH LOWERING
LIFTED AND K-INDEX VALUES ON FRIDAY AFTERNOON...WILL TRIM TSTM
POPS BACK TO 20-30 PERCENT IN THE MOUNTAINS AND ANTELOPE VALLEY.
OVER THE WEEKEND...A MORE TYPICAL MARINE LAYER PATTERN WILL
REESTABLISH WITH NEAR NORMAL TEMPERATURES.

EXTENDED...

UPPER TROUGH ALONG THE WEST COAST EVENTUALLY SWINGS INLAND ACROSS
NORTHERN CA AND NV ON THURSDAY PER THE MRF AND ALLOWS SOUTHWEST UPPER
HIGH TO BEGIN BUILDING BACK OVER CA WITH RISING HEIGHTS. UPPER FLOW
THROUGH THE PERIOD REMAINS SOUTHWEST AND DRY. VERY LITTLE TEMPERATURE
CHANGE FROM DAY TO DAY WITH MARINE LAYER CLOUDS NIGHT AND MORNING
HOURS IN ALL COASTAL ZONES AND REACHING INTO SOME OF THE VALLEYS.
ONSHORE GRADIENTS WILL BE MODERATE WITH DAILY SEABREEZES AND
DESERT WINDS.

LAX -000. GOMBERG/MORRIS.

.LOX...NONE.
Hazardous weather outlook, Jul 31, 6:00 AM PDT, 9 hours 39 minutes before
CAZ034>041-044>047-051>054-059-087-088-010100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY. SOME THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...WHICH COULD
CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS. THERE IS A SOME RISK
OF FLASH FLOODING TODAY IN THE MOUNTAINS...AND IN THE ANTELOPE
VALLEY. THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
FRIDAY (DAY 2) IN THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES...AND IN THE ANTELOPE VALLEY.

BRUNO

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.